Michigan, 2017

Hail and Damaging Wind in Michigan, August 1, 2017

August 1, 2017 · NWS MQT · 2 events in 2 counties and zones

Isolated severe thunderstorms formed along lake breeze boundaries over portions of central Upper Michigan on the afternoon of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Isolated severe thunderstorms formed along lake breeze boundaries over portions of central Upper Michigan on the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 1, 6:58 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 6:58 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
758 AM EDT Tue Aug 1 2017

.SHORT TERM...(Today and tonight)
Issued at 527 AM EDT TUE AUG 1 2017

Water vapor imagery and RAP analysis show wnw flow extending from
western Canada into the Upper Great Lakes. Upstream, a shortwave
over ne MN into adjacent northern Ontario has generated some
shra/tstms which are now moving out over nw Lake Superior. Farther
upstream, a stronger shortwave trof is over central Manitoba into
far northern Ontario. At the sfc, low pressure is over southern
Hudson Bay with associated cold front extending sw across nw MN.

Initially, will monitor shra/tstms over nw Lake Superior, associated
with lead, weak shortwave. Expect most of this convection to
dissipate before reaching western Upper Michigan later this morning.
Stronger shortwave farther upstream will then push cold front into
and thru the Upper Lakes this aftn/evening. Combination of the cold
front and lake breeze development will provide a focus for
convective development this aftn as daytime heating builds
instability. Model guidance is varied on MLCAPE, but overall, it
apears MLCAPE will generally be on the order of 1000-1500j/kg this
aftn. As was the case yesterday, deep layer shear today will be aob
20kt, favoring unorganized pulse type storms with little risk of svr
weather. Also, similar to yesterday, while high freezing levels will
limit hail potential, sfc to mid level delta theta-e difference up
to around 20K will support some potential of gusty winds in
strongest storms. Otherwise, expect hvy downpours. Boundary layer
moisture and thus instability will be greatest over the e half of
the fcst area and that area will also have best low-level
convergence from lake breezes. Thus, expect greatest coverage of
shra/tstms this aftn/early evening over the e half of the fcst area.
It will be another warm/humid day with high temps into the mid/upper
80s inland from lake breezes.

With passage of cold front, shra/tstms will end from nw to se this
evening. Overnight, strengthening n to ne wind may lead to some
-dz across n central Upper MI as cool/moist air over the lake
upslopes.

.LONG TERM...(Wednesday through Monday)
Issued at 453 AM EDT TUE AUG 1 2017

Cooler temperatures along with unsettled weather can be expected for
the last half of the work week and into the upcoming weekend.

Widespread rainfall is expected Thursday through Friday evening as a
fairly strong low pressure system develops over the Central Plains
and moves into the Upper Great Lakes. Aloft, most of the eastern
CONUS will be under a widespread troughing pattern. The surface low
is progged to mover just south of the U.P. into Southern Ontario
through this time period. As this happens, deep moisture will wrap
around the low as forcing increases to the northwest of the low
track. The combination of increasing moisture and forcing will allow
for a widespread/soaking rainfall across a majority of the U.P.
Models are generally painting out around a half an inch to an inch
for a good portion of the U.P. In fact, PWAT values are progged to
be around an inch or more for Thursday into Friday, which is about
about 125 percent of normal. There are still some differences in the
heavier rainfall placement, but it does look to be unsettled and
much cooler for this time period. With the increase in
precipitation/cloud cover along with cooler air aloft and northerly
flow into the area, these much cooler temperatures are expected to
slide into the area. High temperatures will likely stay in the 60s
with overnight lows dropping into the 40s and 50s. The tighter
pressure gradient around the surface low will allow the north to
northeast winds of 15 to 25 knots to develop larger waves along the
Marquette and Alger county shorelines over the relatively warm
waters of Lake Superior (in the upper 60s to around 70). This will
likely create a high swim risk late Thursday night into Friday.

Behind the surface low, several disturbances will continue to slide
around the upper-level trough through much the rest of the extended,
bringing intermittent, mainly afternoon chance of rain showers to
the area. This general troughing pattern will keep temperatures near
normal through much of the rest of the extended. It is looking like
yet another reinforcing trough is expected to develop late in the
weekend into early next week, allowing continued unsettled weather
late in the period. At this point, will stick with a blend of the
models to give the scattered/intermittent rain chance and increased
cloud cover.
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 757 AM EDT TUE AUG 1 2017

Cold front moving across the area later this aftn/evening will help
generate sct shra/tsra. Given uncertainty in coverage and location
of shra/tstms, confidence remains low for any of the terminals to be
impacted, though KSAW probably has the best potential of having
pcpn affect the terminal. While VFR conditions are expected at
all terminals, conditions could fall to MVFR or IFR if a tsra
occurs. Late tonight/early Wed morning, upslope northerly flow off
Lake Superior should bring stratus and MVFR cigs to KSAW.
Certainly possible that IFR or LIFR conditions could occur near
the end of the fcst period or just beyond. &&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 527 AM EDT TUE AUG 1 2017

Ahead of an approaching cold front from the nw, expect sw winds
initially gusting up to 15-20kt across much of Lake Superior this
morning. Winds will decrease some this aftn. Then, following passage
of the cold front, winds will become n to ne and increase with gusts
into the 15-25kt range by daybreak Wed. Winds will then diminish
some for Wed aftn and Wed night before ramping back up Thu into Fri
as low pres tracks ene, passing s of Upper Mi. Winds up to 15-25kt
should occur over portions of Lake Superior, especially the e half.
Light winds under 15kt will return for the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...KEC
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Aug 1, 4:53 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
553 AM EDT Tue Aug 1 2017

MIZ001>007-009>014-084-085-021200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
553 AM EDT Tue Aug 1 2017 /453 AM CDT Tue Aug 1 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected today, most numerous this afternoon
into tonight.

There is a moderate swim risk for the Lake Michigan beaches of
southern Schoolcraft County this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate swim risk is expected for the beaches along the Alger
and Marquette County shorelines of Lake Superior Wednesday into
Wednesday evening.

A high swim risk is expected for the beaches along the Alger and
Marquette County shorelines of Lake Superior Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-021200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
553 AM EDT Tue Aug 1 2017 /453 AM CDT Tue Aug 1 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, most numerous this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-021200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
553 AM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Special weather statement, Aug 1, 11:06 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
1206 PM EDT Tue Aug 1 2017

MIZ004>007-010>014-085-011800-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
Including the cities of L'Anse, Gwinn, Marquette, Grand Marais,
Munising, Newberry, Iron River, Iron Mountain, Menominee,
Escanaba, Gladstone, Manistique, and Seney
1206 PM EDT Tue Aug 1 2017 /1106 AM CDT Tue Aug 1 2017/

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

An approaching cold front and increasing instability should result
in widespread showers and thunderstorms this afternoon into this
evening. The best chance for thunderstorms will be from 2 pm EDT
through 10 pm EDT.

The primary hazard from the thunderstorms will be gusty winds and
very heavy rain. The strongest thunderstorms should remain isolated
in coverage, but could produce hail up to quarter sized in diameter
and wind gusts of 60 mph. Winds this strong could break tree branches
and topple smaller trees.

Areas that experienced heavy rain on Monday afternoon and evening
could see ponding of water in low-lying and poor drainage areas
with any additional heavy rain. If living or camping near rivers
and streams be prepared to move to higher ground as they could rise
quickly with any additional heavy rain.

JLA
Special weather statement, Aug 1, 12:01 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
101 PM EDT TUE AUG 1 2017

MIZ007-085-011800-
Northern Schoolcraft MI-Luce MI-
101 PM EDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUCE AND
NORTHEASTERN SCHOOLCRAFT COUNTIES UNTIL 200 PM EDT...

At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seney, or 17 miles south of Grand Marais, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McMillan, Seney and Snyder Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4626 8555 4632 8604 4650 8603 4651 8593
      4650 8587 4651 8586 4653 8553
TIME...MOT...LOC 1700Z 271DEG 18KT 4641 8593

JLA
Special weather statement, Aug 1, 12:05 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
105 PM EDT TUE AUG 1 2017

MIZ013-011800-
Delta MI-
105 PM EDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
200 PM EDT...

At 104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near U.S. 41 between Trenary and Rapid River to
7 miles west of Gladstone. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gladstone, Rapid River, U.S. 41 between Trenary and Rapid River,
Brampton, Maplewood and Perkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4611 8677 4584 8694 4579 8732 4609 8704
TIME...MOT...LOC 1704Z 258DEG 13KT 4605 8701 4587 8718

JLA
Special weather statement, Aug 1, 12:17 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
117 PM EDT TUE AUG 1 2017

MIZ001-003-011800-
Keweenaw MI-Houghton MI-
117 PM EDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHEASTERN
HOUGHTON COUNTIES UNTIL 200 PM EDT...

At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Eagle Harbor to near Redridge.
Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Houghton, Calumet, Eagle Harbor, Copper Harbor, Eagle River, Hancock,
Laurium, Lake Linden, Brockway Mountain, Bete Grise, Redridge and
Houghton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4749 8755 4746 8751 4743 8750 4733 8768
      4732 8784 4717 8811 4702 8820 4715 8895
      4752 8826 4755 8779
TIME...MOT...LOC 1717Z 278DEG 32KT 4757 8819 4720 8883

Ritzman

The radar

The Marquette radar (KMQT), 71 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delta

When
August 1, 12:22 PM EST to 12:26 PM EST
Where
Delta County, 1.38 mi N of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
45.990, -87.070

Delayed report from MPING of one inch diameter hail near Perkins.

Thunderstorm Wind, Alger

When
August 1, 4:00 PM EST to 4:06 PM EST
Where
Alger County, 3.4 mi ESE of Onola
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
Fire Department/Rescue
Coordinates
46.460, -86.930

Over 100 12-24 inch diameter trees were snapped and uprooted five miles west-northwest of Au Train. Two trees were down on a house along Rock River Road. Power lines were also reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713863, 713908.